Don't ya hate when you have to ask a question that you KNOW you should know already? Well, here's another one.
I've been in a lot of codes, been in the ER over a year now. They don't scare me, I can be secondary nurse (the "do-er") or primary (the writer) with no qualms. So that's a huge improvement. But here's the thing...I know the ACLS drugs, I know to ask the paramedics before they leave how many rounds of epi/atropine they've given, what rhythms they've seen, if they lost the pulse, what time did that happen, etc.
But then, one time I asked the doc if he wanted to give another round of atropine, we hadn't done the max of 3 rounds...and he answered something like "well, no, I don't think heart rate is a problem".
In ACLS they teach us the drugs, they teach us the max doses, etc...but they don't teach us WHY we're giving them! There's an ER101 post that I just read, and it's a good beginning reference, but I still don't think I totally get why we give certain drugs, and why that doc would say "no" to the atropine. Every single other code I've ever worked, we give the epi/atropine rounds until the atropine's maxed out. I never even thought to look at heart rate, we just give it cuz ACLS says you can give 3 (although I have given atropine in other situations, so I should KNOW that).
And that leads me to my next question...aren't we supposed to be looking to see if there's a reason for the code? My real concern is that I have a diabetic child, and I've seen him go REALLY low before, but he's never lost consciousness. So what if it's a severe hypoglycemia? Or some other treatable cause, that causes the unresponsiveness...that led to respiratory arrest and/or cardiac arrest? Most of our codes, we never even bother to collect blood. We look at times, how long has he been down? If he's been down a long time, we know there'll be no brain function left, so we usually do the obligatory epi/atropine, maybe some bicarb, calcium, whatever, then we call it. I've only ever seen ONE nurse ask for a d-stick, no blood was ever collected.
Is that how everyone else handles the codes? Aren't there reversible reasons (like severe hypoglycemia?) that could have caused the code? If they're coming in the door from EMS already in full arrest, is it too late to deal iwth any of the possible causes?
I feel like I know how to "do", but not to "think" about the codes. But I feel like I should KNOW this. How could I have been working many many codes by now, and not know this stuff?
Oct 28, '06
by vamedic4, EMT-P
QUOTE: As far as looking for the reason for the arrest; in adults unless you are dealing with PEA the reason doesn't matter. Something like hypoglycemia is not going to cause V-fib.
:wakeneo: Ummm, yes, it can. Hypoglycemic patients code frequently.
QUOTE: Until the electrical activity of the heart is restored nothing else matters. PEA is different because the electrical activity still exist, the heart is still trying to beat but mechanically can't. Also remember asystole is a terminal rythmn. You can't jump start a heart.[/QUOTE]
Not entirely true either, it's both we can't live without, but it's the MECHANICAL activity of the heart that we live on.
We are taught to look for reasons for particular rhythms :
for PEA we remember PATCH4 -pulm. embolism, acidosis, cardiac tamponade, hypovolemia, hypoxia, hyperkalemia, hypothermia.
You should always be thinking about "How" this patient could have gotten in this situation...was it drug related? Accident/trauma? hypoxia due to asphyxia?? Every detail you know alters your treatment plan, and helps you better take care of your patient.
Next time you're in a code, think to yourself...OK...he's in asystole - what have we done so far...what could it be?? What's left to try??
And let's hope it never gets that far.
And no, while we don't "jumpstart" the heart, we do attempt to "restart" it in the correct rhythm, with either manual (CPR), electrical (defibrillation) or pharmacological (epi, atropine, adenosine) interventions.
Last edit by vamedic4 on Oct 28, '06